Sunday, February 22, 2009

I Didn't Mean to Hurt Him. Honest!

About two weeks ago my husband was sitting at his desk, hard at work. He called out to me that his neck felt very hot and he was rather uncomfortable. I checked it out and his neck was quite red and the redness seemed to be creeping up to the back of his head. He said he felt as if a heatlamp was shining on him. Odd. After about an hour the color returned back to normal and we both went about our business.

The next day was Saturday and I was out and about running errands. My cell phone rang and it was my husband.
"It's happening again."
"What's happening again ?" I asked.
"The redness is back but this time it is all over my body. I am watching it spread. It looks like I have a sunburn. It feels like I have a chemical burn."
My sister is a medical assistant for a dermatologist so I suggested that he call her. She asked him if he had any taken any new medications or eaten any new foods or used a new laundry detergent. No, no and no.

Once again the redness disappeared as mysteriously as it had appeared. We scratched our heads. We tried to diagnose via WebMD. I was convinced the rash was caused by stress. I believe that stress is the root of many medical evils. My husband wasn't convinced.

Day three arrived. The red rash started on his hands. We watched as it spread up his arms, across his chest, down his back. Here we go again. We now were starting to get concerned. Our daughter didn't want him to go near our new grandbabies and we totally understood. Was this measles? Blood pressure issue? Time to call 'Ask a Nurse'. I mentioned to my husband that he should tell her about the incredible stress he has been under lately. Stress can cause body malfunctions.

The nurse asked him question after question. "Mention the stress. Mention the stress," I mouthed. He told her he had taken no new medications. No new skin products. No known food allergies. I wrote a huge note which I waved in front of his eyes.
Mention the stress!!! He brushed my hand away and tried to pay attention to the questions being asked him. She asked him about the daily vitamin he takes. "Do you take any other supplements?" He told her about the fish oil and the glucosamine chondroitin. He mentioned the niacin supplements which we take. I had just bought a new bottle of the heart healthy capsules last week. She asked him how many milligrams were in each capsule. He read the small print - they were 2500% of the RDA. What? That couldn't be right. I am very careful about what we eat and try hard to keep us healthy. Niacin supplements have been part of our heart healthy regiment for months. I got out my reading glasses so I could read the fine print and had an 'aha' moment. While shopping I had bought the niacin but had not paid attention to the amount of milligrams in each capsule. I had bought the superduper niacin capsule which had caused my husband to have a niacin flush. In my rush I had not read the fine print.

I truly feel horrible that I had caused my husband worry and discomfort. How ironic that in my quest to make sure that we are doing all we can to be as healthy as possible I was the cause of the flush. I am so thankful that the side effects weren't more serious and once we stopped taking the superduper niacin capsules his flush disappeared. I learned my lesson...carefully read the small print and then your stress may disappear.



18 comments:

Carol said...

Deb....This was a VERY informative blog post. Thank you for writing about it. Who would ever have thought??

Willow said...

Deb, I used niacin in conjunction with a cholesterol med my doctor prescribed for me and had the same reaction. She did not mention the possibility of a reaction like that. My pharmacist told me to take a baby aspirin 1/2 hour before I took the niacin. If I did that I had no reaction. I'm glad your husband found out the cause.

Marg said...

This is scarry stuff. Thanks for you openess...Are we supposed to also smile at you??? Why not, I also found some humor in your response.

Reasons to be Cheerful 1,2,3 said...

Oooops! Sometimes these thing act as little warnings to avert a greater disaster. That would be my excuse anyway! Reasons x

Gaston Studio said...

Just goes to show we've all got to read the labels! Am so glad you guys pursued and discovered the cause right away.

Margaret's Ramblings said...

A lesson to us all but I wouldn't beat yourself up, I'm sure he knows it was a mistake made with love.

And how many women can say they can give their men a hot flush when they have got grandchildren, LOL, Margaret

Daryl said...

I had a similar reaction to a med I was given ... its scary to feel and to watch ... I hoped you'd found out what caused it because as soon as I began reading I knew it was a niacin ..

Daryl said...

AND .. my doc also told me what Willow's doc told her .. but I opted to stop the med and we put me back on Lipitor .. I mis-wrote my issue was from a Niastat version we'd switched me to from Lipitor ...

Confessions of a Wandering Soul said...

I was lured to your realm by your blog title.I even wrote a post last month 'nourish your soul'. Love your blog :)

活龙 said...

i always doubt whether stresses cause some diseases. Yours is another of story of stress causing gastritis. No, not stress. It's helicobacter pylori

French Fancy said...

How scary that must have been for you both - sometimes it's worse to be the watcher than the sufferer. so glad you worked it out.

Linda S. Socha said...

Great Post Deb. I have never heard of this reaction.Glad you solved the problem!!
Linda

Beth said...

Wow! Who the heck would make a vitamin with that much over what the FDA recommends? It isn't your fault. I blame the vitamin company. And the FDA for approving it. And while we are at it, the economy.

Glad his problem was so easily solved.

Natalie said...

What a wonderful blog you have here Deb. I have shed a tear at your story about your mother and your milestones. I have the same sort of experiences. Also about your beautiful little grandsons - also a shared experience of having my baby in neonatal intensive care, 9 months ago.

Well written,beautiful pics. A delight.xx

Akelamalu said...

Well that's a lesson for us all Deb thanks.

imbeingheldhostage said...

wow, that's scary! You poor thing, I bet you've really beat yourself up about this.

I was just thinking last night as I read all of the warnings on my NyQuil bottle-- I know EVERYTHING that is entering my children and potential risks or side effects, but I've been guzzling this possible liver destroyer without ever once reading what it could do to me.

The Muse said...

I am so utterly happy and very relieved that this was found ... and found quickly! And was a problem easily resolved... :)
Thanks for the AWARENESS tip! :)

Maggie May said...

Aw..... you did your best and anyone could make a mistake like that!

Related Posts Plugin for WordPress, Blogger...